Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 48, NWS Charleston, WV

July 27, 2022Fayette County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 27, 2022, 3:38 AM EDT for Fayette County, West Virginia. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2022, 3:38 AM EDT (07:38 UTC)
Expired
Jul 27, 2022, 8:00 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 3:40 AM EDTFLASH FLOOD1 S Oak Hill, WVPER FAYETTE COUNTY 911 VIRGINIA STREET, MAIN STREET, AND ALLMAN STREET ARE IMPASSABLE WITHIN THE TOWN OF OAK HILL.
Jul 27, 3:40 AM EDTFLASH FLOOD3 Wsw Oak Hill, WVFAYETTE COUNTY 911 CENTER ADVISED THE COMMUNITY OF SCARBRO IS BEING EVACUATED DUE TO IMPASSABLE ROADS AND HIGH WATER.
Jul 27, 7:50 AM EDTFLASH FLOOD2 Ssw Oak Hill, WVWHITE OAK CREEK OUT OF ITS BANKS AND FLOODING ALONG SCARBRO RD.
Jul 27, 7:50 AM EDTFLASH FLOOD2 Ssw Oak Hill, WVOKEY L. PATTERSON RD. FLOODED.
Jul 27, 7:50 AM EDTFLASH FLOOD3 Nw Oak Hill, WVWHIT OAK FORK RD. FLOODED.
Jul 27, 7:50 AM EDTFLASH FLOOD4 Ne Babcock State Park, WVSHELTON RD. FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

363 
WGUS51 KRLX 270738
FFWRLX
WVC019-271200-
/O.NEW.KRLX.FF.W.0048.220727T0738Z-220727T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
338 AM EDT Wed Jul 27 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southern Fayette County in southeastern West Virginia...

* Until 800 AM EDT.

* At 338 AM EDT, Doppler radar and automated rain gauges indicated 
  showers and thunderstorms producing heavy rain across the warned 
  area. Between 2 and 3 inches of rain have fallen. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Fayetteville, Babcock State Park, Oak Hill, Mount Hope and 
  Thurmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3798 8128 3803 8116 3805 8106 3804 8095
      3805 8090 3804 8089 3802 8084 3799 8081
      3799 8077 3795 8081 3788 8076 3789 8081
      3789 8089 3790 8094 3788 8101 3790 8109
      3791 8126 3793 8126

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RPY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:42 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 27, 1:42 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
142 AM EDT Wed Jul 27 2022

.SYNOPSIS...
A frontal boundary will remain near the area through Wednesday,
with another front moving through on Friday. Rounds of showers
and thunderstorms will provide for a threat of flooding.

&&

.NEAR TERM /THROUGH TODAY/...
As of 140 AM Wednesday...

Have made a few adjustments to PoPs for tonight, based on the
current location of precipitation. Otherwise, no significant
changes are needed at this time.

As of 545 PM Tuesday...

Made some updates PoPs/QPF this evening to reflect a line of
showers attempting to develop in some partial clearing extending
from Cincinnati to Athens. Latest mesoscale guidance suggests
this area of activity becoming rooted to mass convergence near a
strengthening H850 jet overnight and translating back to the
south roughly in line with a nebulous stationary boundary.
Should also see generation of some additional showers and
perhaps some thunderstorms in the aforementioned mass
convergence a little after midnight tonight south of the
boundary. While instability will be rather limited, deep warm
cloud depths with very efficient rainfall production and a high
potential for west to east training will yield continuing flash
flood and flood concerns late overnight and into the day
Wednesday. While confidence is high that significant training
precipitation will occur through the next 24-36 hours, it is
difficult to place it at this time. While a significant band of
rain on its own will likely do some damage where it occurs, if
it happens to occur where soils have already been compromised,
then significant damage will be possible.

As of 220 PM Tuesday...

Highest QPF thus far has been along a narrow axis in the Tug
River Valley where 2 to 3 inches of rain has fallen. This has
resulted in flash flooding across western Wyoming and southern
Mingo counties. This is a bit south of where models were keying
in on early this morning as the surface boundary sagged a bit
south.

We may see a lull early this evening before the low level jet
ramps back up with another mid level impulse arriving from the
west. With the mean flow nearly parallel to the frontal
boundary, expect rounds of training of showers and storms. This
axis may lie across southern areas initially, before lifting
north late tonight with the front. With high PWATS and the
potential for training, another 2 to 3 inches of rain is
possible in the vicinity of the front which is difficult to
pinpoint precisely beyond 6-12 hours.

Showers with embedded thunder will continue Wednesday morning in
the vicinity of the front, which again, is difficult to pin down
exact location. Best thinking is just north of I64 corridor, but
confidence is low. We should see another lull later in the afternoon
as associated disturbance moves east.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
As of 230 PM Tuesday...

A frontal boundary will remain near the region, though it will
waver north and south as waves of low pressure move east across
the area. providing showers and thunderstorms at times. With
precipitable water values between 1.5 to around 2 inches,
showers and storms with heavy rain will remain possible and
flash flooding is a concern. Models continue to have some
disagreements on placement and timing of the slugs of heavier
precip, but confidence in them happening, and the potential for
further hydro issues, remains high. Thus the Flood Watch for
potential flash flooding was put out through Friday morning.
Beyond then, there could still be some potential for heavy rain
through the day on Friday, but there are signals in the model
data that a front will finally begin to push further south
through the area, which may help make things more progressive
and ultimately clear the precip to the south toward or just
beyond the end of this period.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 245 PM Tuesday...

There is some increasing confidence that the frontal boundary
will push far enough south of the CWA to clear precip from the
area Fri night through Sat night. However, the boundary may
linger nearby, so we'll maintain chance POPs in the southern CWA
for parts of this time. Dewpoints may drop into the 60s during
this time - not exactly comfortable, but definitely feeling less
oppressive. As the high pressure area to the north slides off
toward the East Coast early next week, we'll have POPs spread
back northward as SW'ly return flow brings back a bit more
moisture to the area. Models are in general agreement on the
timing of the next wave for sometime Monday or Monday night, so
stuck with NBM's likely POPs across the area, but still need to
get better agreement on the details.

&&

.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
As of 140 AM Wednesday...

Rain showers continue, mainly for BKW, and in the vicinity of
HTS and CRW at the beginning of the TAF period. Some heavy rain
may lead to brief periods of IFR, and possibly LIFR. Meanwhile,
low stratus and fog across has resulted in MVFR or worse
at PKB/CKB/EKN. Showers are expected to increase in coverage
towards morning, with sub-VFR ceilings and visibilities then
expected at most sites through most of the TAF period as rain
and thunderstorms move through during the day.

Winds will be calm to light overnight, then increase to around
6-12KTs out of the south to southwest during the day. A few
gusts will also be possible in the afternoon. Winds then become
light beyond 00Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Duration/coverage of rain showers tonight
may vary. Extent/intensity of sub-VFR fog and low stratus may
also vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                        WED 07/27/22
UTC 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
EDT 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
CRW CONSISTENCY  H    H    L    H    L    L    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    M    M    H    M    M    M    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    M    M    H    H    H
EKN CONSISTENCY  L    L    L    M    M    M    M    H    M    H    H    H
PKB CONSISTENCY  H    M    M    M    M    M    H    H    H    H    M    M
CKB CONSISTENCY  M    H    H    M    H    H    M    H    H    H    M    M

AFTER 06Z THURSDAY...
IFR in rounds of showers and thunderstorms, and possible
overnight/early morning fog and stratus, throughout the
remainder of work week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Friday morning for WVZ005>008-013>018-
     024>030-033-034-039-515>526.
OH...Flood Watch through Friday morning for OHZ083-085>087.
KY...Flood Watch through Friday morning for KYZ101>103-105.
VA...Flood Watch through Friday morning for VAZ003-004.

&&

SYNOPSIS...30/FK
NEAR TERM...30/JP/JLB
SHORT TERM...FK
LONG TERM...FK
AVIATION...JLB
Hazardous weather outlook, Jul 26, 9:14 AM EDT, 18 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
914 AM EDT Tue Jul 26 2022

KYZ101>103-105-OHZ083-085>087-WVZ005>008-013>018-026>030-039-515>526-
271315-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Boone-Clay-Braxton-Gilmer-Lewis-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
914 AM EDT Tue Jul 26 2022

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a marginal risk that thunderstorms Wednesday afternoon
and evening could produce damaging wind gusts and possibly large
hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-WVZ009>011-019-020-031-032-040-271315-
Perry-Morgan-Athens-Washington-Vinton-Wood-Pleasants-Tyler-Ritchie-
Doddridge-Harrison-Taylor-Barbour-
914 AM EDT Tue Jul 26 2022

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight chance that showers and thunderstorms could cause
flash flooding today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A front is expected to linger over the region for much of the work
week. With rounds of showers and thunderstorms, the chances for
flash flooding increases each day. A flash flood watch may be
needed should confidence increase.

There is also a marginal risk that thunderstorms Wednesday and
Thursday afternoon and evening could produce damaging wind gusts and
possibly large hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024-025-033-034-271315-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
914 AM EDT Tue Jul 26 2022

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is a marginal chance that thunderstorms could produce damaging
winds this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a marginal risk that thunderstorms Wednesday and
Thursday afternoon and evening could produce damaging wind gusts and
possibly large hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 26, 11:27 PM EDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
1127 PM EDT Tue Jul 26 2022

WVZ015-517-518-520-270515-
Southeast Nicholas-Kanawha-Southeast Fayette-Northwest Fayette-
1127 PM EDT Tue Jul 26 2022

...Steams and Creeks Running High...

Multiple rounds of rainfall have fallen in a band from eastern
Kanawha County across Fayette County and into extreme southern
Nicholas county. Some areas have received 2 to 3 inches today. This
will cause streams to run high with water problems possible in low
lying areas and areas of poor drainage.

LAT...LON 3808 8071 3810 8088 3808 8089 3806 8087
      3805 8083 3806 8080 3804 8083 3802 8080
      3799 8078 3799 8079 3809 8153 3811 8152
      3814 8157 3823 8152 3814 8091 3812 8090
      3814 8088 3811 8087 3813 8084 3810 8068
TIME...MOT...LOC 0318Z 240DEG 49KT 3812 8126

25
Local storm report, Jul 27, 12:08 AM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1208 AM EDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     FLASH FLOOD      GILBERT CREEK           37.58N 81.89W
07/26/2022                   MINGO              WV   911 CALL CENTER

            MINGO COUNTY 911 CENTER HAD SEVERAL REPORTS
            OF ROADS WASHED OUT IN THE GILBERT CREEK
            COMMUNITY FROM THE HEAVY RAINS. SOME
            RESIDENTS ARE NOT ABLE TO GET OUT.

&&
Special weather statement, Jul 27, 1:21 AM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
121 AM EDT Wed Jul 27 2022

WVZ025-026-270615-
Boone-Logan-
121 AM EDT Wed Jul 27 2022

...Steams and Creeks Running High...

Multiple rounds of rainfall have fallen in a band across portions of
Logan County into southern Boone County. Some areas have received 1
to 1.5 inches in the last couple of hours. This will cause creeks
and streams to run high with water problems possible in low lying
areas and areas of poor drainage.

LAT...LON 3797 8178 3785 8166 3785 8210 3794 8208
TIME...MOT...LOC 0519Z 240DEG 49KT 3789 8191

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:27 PM EDTSpecial Weather StatementRLXFayette108 min
Jul 27, 1:21 AM EDTSpecial Weather StatementRLXLogan54 min
Jul 27, 3:06 AM EDTFlash Flood WarningRLXBoone, Fayette, Kanawha, Raleigh5 hr
Jul 27, 5:07 AM EDTSpecial Weather StatementRLXNicholas83 min
Jul 27, 5:11 AM EDTSpecial Weather StatementRLXWyoming94 min
Jul 27, 5:49 AM EDTFlash Flood WarningRLXClay, Fayette, Kanawha, Nicholas5 hr
Jul 27, 6:55 AM EDTFlash Flood WarningRLXMcDowell5 hr
Jul 27, 7:52 AM EDTAreal Flood WarningRLXBoone, Fayette, Kanawha, Raleigh4 hr
Jul 27, 9:55 AM EDTSpecial Weather StatementRLXMason, Putnam50 min
Jul 27, 10:10 AM EDTSpecial Weather StatementRLXMingo50 min
Jul 27, 10:16 AM EDTSpecial Weather StatementRLXCalhoun, Clay, Fayette, Jackson, Kanawha, Roane44 min
Jul 27, 10:44 AM EDTAreal Flood WarningRLXClay, Fayette, Kanawha, Nicholas4 hr
Jul 27, 10:56 AM EDTFlash Flood WarningRLXLogan, Mingo4 hr
Jul 27, 11:09 AM EDTSpecial Weather StatementRLXClay, Fayette, Nicholas36 min
Jul 27, 11:56 AM EDTSpecial Weather StatementRLXWebster34 min
Jul 27, 12:46 PM EDTSpecial Weather StatementRLXCabell29 min
Jul 27, 1:00 PM EDTSpecial Weather StatementRLXWayne15 min
Jul 27, 1:06 PM EDTSpecial Weather StatementRLXLogan, Mingo39 min
Jul 27, 1:14 PM EDTSpecial Weather StatementRLXJackson, Mason, Putnam31 min
Jul 27, 1:16 PM EDTSpecial Weather StatementRLXCabell, Wayne29 min
Jul 27, 1:28 PM EDTSpecial Weather StatementRLXLogan, Mingo32 min
Jul 27, 1:39 PM EDTSpecial Weather StatementRLXRoane, Wirt36 min
Jul 27, 1:45 PM EDTSpecial Weather StatementRLXLincoln, Putnam, Wayne30 min
Jul 27, 1:59 PM EDTSpecial Weather StatementRLXLogan31 min
Jul 27, 2:14 PM EDTSpecial Weather StatementRLXBoone, Kanawha, Lincoln, Logan, Mingo31 min
Jul 27, 2:29 PM EDTSpecial Weather StatementRLXWyoming46 min
Jul 27, 2:43 PM EDTSpecial Weather StatementRLXBoone, Fayette, Logan47 min
Jul 27, 3:29 PM EDTSpecial Weather StatementRLXWyoming31 min
Jul 27, 3:58 PM EDTSpecial Weather StatementRLXMcDowell, Wyoming32 min
Jul 27, 4:25 PM EDTFlash Flood WarningRLXLogan, McDowell, Mingo, Wyoming2 hr
Jul 27, 6:32 PM EDTAreal Flood WarningRLXLogan, McDowell, Mingo, Wyoming58 min
Jul 27, 6:45 PM EDTSpecial Weather StatementRLXLincoln, Wayne30 min

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.